Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 1, 2003, 4:12 PM EDT for Jackson County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2003, 4:12 PM EDT (20:12 UTC)
- Expired
- Sep 1, 2003, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Jackson County, WV
The radar
The Charleston,WV radar (KRLX), 49 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 012012
SVRRLX
WVC035-012045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT MON SEP 1 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST VIRGINIA...
* UNTIL 445 PM EDT...
* AT 408 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 2 MILES WEST OF KENNA...OR ABOUT 9 MILES SOUTH OF
RIPLEY...MOVING NORTHEAST AT 25 MPH.
--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3884 8152 3865 8154 3859 8168 3869 8177
3870 8183 3878 8176 3889 8156
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:45 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 1, 3:45 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 PM EDT MON SEP 1 2003 ********************************************************************* 345 PM EDT MON SEP 1 2003 TONIGHT AND TUESDAY... ATMOSPHERE REMAINS MOIST AND UNSTABLE THIS AFTERNOON WITH PRECIPITABLE WATER AROUND 2 INCHES AND CAPE VALUES AROUND 1500 J/KG. AFTERNOON CONVECTION WELL UNDERWAY WITH COVERAGE ACROSS MOST OF CWA. SURFACE FRONT VERY NEAR ITS LATE MORNING LOCATION ACROSS CENTRAL PA/OH/IN THEN SOUTHWEST INTO SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. LINE OF STRONG CONVECTION HAS DEVELOPED ON SOUTHERN SIDE OF HEAVY RAIN BAND ACROSS WESTERN OHIO AND INDIANA PROMPTING A SEVERE THUNDERSTORM WATCH FROM SPC. WILL GO WITH CATEGORICAL POPS ACROSS SOUTHEAST OHIO WITH GRADIENT SOUTHEAST TO CHANCE. MODELS INDICATE HEAVY RAIN BAND ASSOCIATED WITH ISENTROPIC LIFTING AND UPPER LEVEL SUPPORT SLIDES SOUTH LATE TONIGHT AND TUESDAY ACROSS NORTHERN PART OF COUNTY WARNING AREA. AM A LITTLE SKEPTICAL THIS WILL OCCUR AS FAST AS MODELS SHOW IT BUT WILL CARRY LIKELY POPS ACROSS NORTH FOR TUESDAY. HPC HIGHLIGHTS NORTHERN AREA FOR EXCESSIVE RAINFALL POTENTIAL...WHILE SOUTHEAST REMAINS IN SLIGHT SEVERE THUNDERSTORM THREAT THIS EVENING WITH POSSIBLE DAMAGING WINDS. HAVE ELECTED TO ISSUE FLOOD WATCH FOR TWO PORTIONS OF AREA. A WATCH IS POSTED FOR NORTHERN MOUNTAINS OF WEST VIRGINIA FOR THIS EVENING TO COVER ONGOING CONVECTION WITH POTENTIAL FOR HEAVY RAINS AFTER RECEIVING VERY HEAVY RAINS SUNDAY NIGHT AND HAVING PROBLEMS. A SEPARATE WATCH HAS BEEN POSTED FOR TONIGHT AND TUESDAY FOR SOUTHEAST OHIO AND EXTREME NORTHWEST WEST VIRGINIA FOR THE THREAT OF EXCESSIVE RAINS ASSOCIATED WITH ISENTROPIC HEAVY RAIN BAND SLIDING SOUTH. OUTSIDE OF SOUTHEAST OHIO...THINK THAT THERE WILL BE A DECLINE IN OVERALL ACTIVITY AFTER SUNSET WITH LOSS OF HEATING UNTIL MORE STRATIFORM RAIN ARRIVES TOWARDS PREDAWN HOURS. TUESDAY NIGHT THROUGH SUNDAY... CONTINUE TO MONITOR FLIP-FLOPPING MODELS AND TROPICAL MOISTURE DURING THIS TIME PERIOD. CONSENSUS IS TO GO WITH 00Z GFS RUN...SO WILL DO FOR THE MOST PART. ANYWAY YOU GO...WE WILL REMAIN IN OUR MOIST PATTERN THROUGH DAY 4. WEDNESDAY LOOKS TO BE THE DAY OF WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE ENERGY LEFT OVER FROM TROPICAL STORM GRACE PUSHES TOWARDS OUR REGION. CONTINUING TO WATCH FLOODING POTENTIAL UNTIL THE COLD FRONT CLEARS THE FORECAST AREA AS IT PUSHES EASTWARD THURSDAY AFTERNOON. FINALLY...HIGH PRESSURE WILL BE ALLOWED TO INFILTRATE THE REGION. AS A RESULT...KEPT WITH THE DRY FORECAST THROUGH NEXT MONDAY. BEST MOISTURE WILL REMAIN ACROSS THE EASTERN MOUNTAINS...AND KEPT CLOUD COVER A LITTLE HIGHER ACROSS THIS REGION ESPECIALLY DURING THE AFTERNOON HOURS EACH DAY. WILL DECREASE OVERNIGHT TEMPERATURES THROUGHOUT THE LAST 2 TO 3 MORNINGS...EXPECTING LESS CLOUDS DURING THIS PERIOD. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ037>040...WVZ046>047. FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES WVZ010>011. VA...NONE. KY...NONE. OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ066>067... OHZ075>076...OHZ084. HC/KF ********************************************************************* 1105 AM EDT MON SEP 1 2003 AFTERNOON UPDATE... SURFACE FRONTAL ANALYSIS AT 14Z SHOWS FRONT EXTENDING EAST CENTRAL PENNSYLVANIA WESTWARD THROUGH CENTRAL OHIO AND INDIANA...THEN SOUTHWEST ACROSS SOUTHERN ILLINOIS INTO SOUTHEAST MISSOURI. CURRENT BAND OF MORE SIGNIFICANT PRECIPITATION ALIGNED ALONG AND NORTH OF THIS BOUNDARY. THERE HAVE BEEN A FEW ISOLATED SHOWERS DEVELOP ACROSS NORTHERN WEST VIRGINIA BUT THOSE ARE MOVING OUT AT THIS TIME. SATELLITE AND REGIONAL RADAR SHOWING LARGE CLUSTER OF RAIN WITH SOME EMBEDDED THUNDER MOVING THROUGH CENTRAL OHIO BUT LITTLE ACTIVITY BEHIND THIS FEATURE. MID LEVEL CLOUDS ALREADY DEVELOPING ACROSS NORTHERN KENTUCKY AND EXPECT THIS TREND TO CONTINUE WITH AFTERNOON HEATING. WITH MODELS SHOWING FRONT SLIDING NORTH A BIT THIS AFTERNOON AND MID LEVEL TEMPS WARMING A TOUCH THINK THAT ACTIVITY ACROSS SOUTHERN HALF OF CWA WILL BE MORE SCATTERED IN NATURE. THREAT OF VERY HEAVY RAIN EXISTS WITH PRECIPITABLE WATER AROUND 2 INCHES. WITH AFTERNOON DESTABILIZATION AND DECENT LOW LEVEL FLOW...STRONG STORMS COULD DEVELOP WITH THE THREAT OF DAMAGING WINDS. SPC HAS OUTLOOKED ARE WESTERN CWA FOR THIS THREAT. SO...WILL UPDATE FORECAST TO LOWER LIKELY POPS DOWN TO HIGH CHANCE ACROSS SOUTH...FURTHEST AWAY FROM FRONTAL INFLUENCE. WILL CONTINUE CATEGORICAL/LIKELY ACROSS NORTH WITH CLUSTER GOING THROUGH OHIO AND POTENTIAL FOR MORE ACTIVITY LATE THIS AFTERNOON EVENING. CURRENT TEMPERATURE FORECAST LOOKS OKAY AND WILL LEAVE AS IS. .END/ HC ********************************************************************* 430 AM EDT MON SEP 1 2003 MONDAY AND MONDAY NIGHT... MOST OF THE REGION WILL BE IN THE WARM SECTOR TODAY. WITH PLENTY OF MOISTURE AND INSTABILITY...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. WAVES WILL BE MOVING ALONG THE FRONT...AND COULD CLIP NORTHWESTERN COUNTIES WITH CONSIDERABLE PRECIPITATION. AM CONCERNED WITH THE FLOODING POTENTIAL IN SOUTHEAST OHIO. WILL WAIT ON A FLOOD WATCH FOR THE MOMENT...TO SEE WHERE THE FRONTAL PRECIPITATION SETS UP. THINK IT COULD BE JUST TO THE NORTH. THE FRONT WILL START BACK SOUTHWARD TONIGHT AS WAVES ONCE AGAIN MOVE ALONG THE FRONT. BEST CHANCES OF PRECIPITATION WILL BE IN THE NORTHWESTERN COUNTIES NEAREST THE FRONT. TUESDAY THROUGH SUNDAY... MODELS PROVIDE A SIMILAR PICTURE FOR TUESDAY THROUGH THURSDAY...WITH SLIGHT DIFFERENCE IN TIMING AND STRENGTH OF SYSTEMS. FOR TUESDAY...THE GFS IS FASTER MOVING THE FRONT INTO THE REGION AS IT PUSHES A WAVE MORE QUICKLY ACROSS PA IN THE MORNING. THE ETA IS ABOUT SIX HOURS SLOWER. COMPROMISED BETWEEN THE TWO FOR TUESDAY...WITH LIKELY POPS IN THE VICINITY OF THE FRONT TO CHANCE FOR MORE CONVECTIVE DIURNAL TYPE SHOWERS IN THE SOUTH. FOR WEDNESDAY...MODELS BOTH SHOWING BIG CHANGES FROM PREVIOUS FORECAST AS THE REMNANTS OF GRACE ARE NOW PICKUP AND SHOVED NORTHEASTWARD ALONG THE FRONT. THE ETA IS QUICKER WITH THIS MOVEMENT AS A RESULT OF IT BEING WEAKER WITH THE SHORTWAVE DIVING SOUTH OVER THE NORTHERN PLAINS. THE GFS IS ABOUT 6 TO 12 HOURS SLOWER AND IS MORE AMPLIFIED...DUE TO A MUCH STRONG SYSTEM DIGGING INTO THE GREAT LAKES. THE CANADIAN IS IN LINE WITH THE GFS SOLUTION...SO HAVE TRENDED THE FORECAST THAT DIRECTION WHICH BRINGS THE HEAVIEST RAINFALL IN WEDNESDAY AFTERNOON. WILL HAVE TO SEE HOW MUCH MOISTURE IS STILL WITH THE SYSTEM BY THEN...BUT WATER PROBLEMS SEEM A POSSIBILITY WITH SO MUCH MOISTURE ALREADY IN PLACE. BOTH MODELS AGREE THAT THE TROUGH SHARPENS ON THURSDAY AND PUSH THE FRONT AND DEEP MOISTURE EAST BY THURSDAY NIGHT. GRADUALLY TAPER OFF THE POPS BY THURSDAY EVENING. HIGH PRESSURE IS STILL EXPECTED FOR FRIDAY WITH DRY WEATHER AND SOME MUCH NEEDED SUNSHINE. FOR TEMPERATURES...MADE MINOR TWEAKS ON THE HIGHS...AS THE MET/FWC COMB LOOKED GOOD IN THE SOUTH ON TUESDAY...WHILE THE MAV LOOKED A LITTLE BETTER WITH THE CLOUDS AND SHOWERS IN THE NORTH. MAV NUMBERS LOOKED GOOD FOR WED MAX TEMPS. FOR LOWS WED MORNING AND THURSDAY MORNING...BROUGHT VALUES UP SIGNIFICANTLY AS THE REGION REMAINS IN THE WARM SECTOR WITH COPIOUS MOISTURE AND CLOUDS TO KEEP READINGS HIGHER THAN PREVIOUS FORECAST. THINK READINGS COULD BE EVEN HIGH THAN GUIDANCE HAS PRODUCED...BUT WILL JUST TAKE VALUES UP TOWARD MET NUMBERS WED MORNING AND TOWARD NEW MEX THURS MORNING. .END/RPY/ESS ********************************************************************* 955 PM EDT SUN AUG 31 2003 THE FORECAST SEEM ON TRACK THIS EVENING WITH PCPN MOVING INTO THE WESTERN SECTIONS OF FA. THE TEMPERATURES ARE REASONABLE. NO UPDATE NEEDED THIS EVENING. .END/ELW *********************************************************************
Hazardous weather outlook, Sep 1, 3:48 PM EDT, 24 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-020100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 348 PM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... MOIST AND UNSTABLE AIR REMAINS OVER THE REGION. AFTERNOON HEATING WILL ALLOW FOR THUNDERSTORMS TO PRODUCE HEAVY RAINFALL AND POSSIBLE FLOODING THROUGH THIS EVENING...MAINLY OVER PORTIONS OF SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FLOODING IS POSSIBLE ON TUESDAY...MAINLY OVER SOUTHEASTERN OHIO AND NORTHWESTERN WEST VIRGINIA... AS A FRONTAL ZONE SHIFTS SOUTHWARD INTO THE AREA. FLOODING COULD BECOME MORE WIDESPREAD ON WEDNESDAY AS THE REMNANTS OF TROPICAL STORM GRACE MOVE NORTHEASTWARD. THERE IS STILL SOME UNCERTAINTY ON THE EXACT TRACT OF THIS SYSTEM...BUT IT WILL SERVE TO ENHANCE THE TROPICAL MOISTURE ALREADY IN PLACE. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VICTORY
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:10 PM EDT | Flash Flood Warning | RLX | Webster | 2 hr |
| Aug 31, 9:47 PM EDT | Flash Flood Warning | RLX | Webster | 118 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.